Separation problems for the stable set polytope

  • Eddie Cheng
  • William H. Cunningham
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 920)


Given a graph G, we introduce several classes of valid inequalities, called wheel inequalities, for the stable set polytope of G. Moreover, we show that the corresponding separation problems can be solved in polynomial time. Each “wheel configuration” generates two wheel inequalities. The most basic wheel configuration is a subdivision of a wheel. More general configurations arise by allowing subdivision paths to intersect, and this generalization is crucial to our solution of the separation problem. A further generalization replaces the centre of the wheel by a clique of fixed size.


Minimum Weight Valid Inequality Separation Problem Internal Vertex Separation Algorithm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V. Chvátal, “On certain polytopes associated with graphs,” J. Combinatorial Theory B 18, 138–154 (1975).Google Scholar
  2. 2.
    E. Cheng and W.H. Cunningham, “Wheel inequalities for the stable set polytope,” in preparation.Google Scholar
  3. 3.
    F. Barahona and A.R. Mahjoub, “Compositions of graphs and polyhedra II: stable sets,” SIAM J. Discrete Math. 7, 359–371 (1994).Google Scholar
  4. 4.
    F. Barahona and A.R. Mahjoub, “Compositions of graphs and polyhedra III: graphs with no W 4 minor,” SIAM J. Discrete Math. 7, 372–389 (1994).Google Scholar
  5. 5.
    F. Barahona A. Weintraub and R. Epstein, “Habitat dispersion in forest planning and the stable set problem,” Operations Research 40, S14–S21 (1992).Google Scholar
  6. 6.
    A. Caprara and M. Fischetti, “Odd cut-sets, odd cycles, and 0-1/2 Chvátal-Gomory cuts,” preprint, 1993.Google Scholar
  7. 7.
    J. Cheriyan, W.H. Cunningham, L. Tunçel, and Y. Wang, “A linear programming and rounding approach to maximum 2-satisfiability, Proceedings of the Second DIMACS Challenge, to appear.Google Scholar
  8. 8.
    A.M.H. Gerards, “A min-max relation for stable sets in graphs with no odd-K 4,” J. Combinatorial Theory B 47, 330–348 (1989).Google Scholar
  9. 9.
    M. Grötschel, L. Lovász and A. Schrijver, Geometric Algorithms and Combinatorial Optimization, Springer Verlag.Google Scholar
  10. 10.
    M. Grötschel and W.R. Pulleyblank, “Weakly bipartite graphs and the max-cut problem,” Operations Research Letters 1, 23–27 (1981).Google Scholar
  11. 11.
    G.L. Nemhauser and G. Sigismondi, “A strong cutting plane/branch-and-bound algorithm for node packing,” J. Operational Research Society 43, 443–457 (1992).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Eddie Cheng
    • 1
  • William H. Cunningham
    • 1
  1. 1.Department of Combinatorics & OptimizationUniversity of WaterlooWaterlooCanada

Personalised recommendations